Tornadoes · United States · Ohio · 2019

EF0 tornado, Mc Clure Arpt to Westhope, Ohio, June 5, 2019

From Mc Clure Arpt to Westhope, this EF0 tornado ran 0.4 miles across Henry County on June 5, 2019, touching down at 2:10 PM EDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 5, 2019
Touchdown
2:10 PM EDT (18:10 UTC)
Lifted
2:12 PM EDT (18:12 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.6 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Henry County
Touchdown point
41.310, -83.942
Lift-off point
41.310, -83.934
Record number
1906051210-01

The damage survey

3 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Eastern portion of pole barn roof was lifted and carried about 150 feet, landing on SR 26. Pre damage image shows this section possibly being built different than other half of the pole barn.
  • Power lines down. Possible power pole as well.
  • Video footage shows circulation still on the ground over open field. No debris in image other than corn stubble and dirt. Will mark this as approximate end of the tornado.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A weak cold front moved through northwestern Ohio with limited convergence along the boundary. The front interacted with over 2000 J/KG of SBCAPE with limited bulk shear. A thunderstorm developed along a diffuse boundary, occasionally exhibiting broad rotation. Reports came in of a weak tornado occurring in Henry county.

A survey of damage and eyewitness reports confirm a tornado touched down at a residence on Ohio 65, north of County Road J. The eastern portion of a pole barn roof was lifted and deposited on the road just to the east of the barn with smaller debris carried across the road into an adjacent field. A power line and pole were damaged on the eastern edge of the property. Video footage showed the tornado still on the ground roughly 3 tenths of a mile east of the damage with only dirt and corn stubble noted. No other damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
19:05 UTC22:00 UTCFlood AdvisoryIWX
19:25 UTC19:54 UTCSevere Thunderstorm WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Jun 5, 1:52 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 5, 1:52 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
152 PM EDT Wed Jun 5 2019

.SYNOPSIS...
Issued at 149 PM EDT Wed Jun 5 2019

Thunderstorms expected this afternoon and evening. Some storms may
be severe especially south of US 30. Main hazards are heavy rain
and damaging winds. Drier conditions tonight through Saturday with
highs around 80. Next chance of rain is on Sunday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 149 PM EDT Wed Jun 5 2019

A few thunderstorms have developed over northeast IN and northwest
OH. Given lack of deep layer shear, not expecting much upscale
growth. Better chance of storm development later this afternoon
south of US30 where a remnant outflow boundary from the morning
MCS has set up. Over 2000 J/kg CAPE in place, but only around 30
kts deep layer shear should limit any initial severe threat. Over
time, cellular convection will merge into a line, which may result
in a damaging wind threat as the storms generate a stronger cold
pool. Line of storms will continue to push southward this
afternoon into the early evening. Drier air works its way into the
area tonight behind the cold front. Dry and warm tomorrow with
highs in the upper 70s.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 247 AM EDT Wed Jun 5 2019

Dry weather continues to be expected for the second half of the
work week and into the weekend. Models continue to show Rex
blocking pattern keeping a low pressure system and associated
precip contained to the southeastern US. Late Saturday night into
Sunday, the ridge breaks down as a trough over the northwest
US/Alberta slides eastwards. This will open the CWA to precip
chances Sunday into Monday before an associated surface fropa. Dry
conditions return on Tuesday as the post-frontal airmass briefly
settles over the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 624 AM EDT Wed Jun 5 2019

Convection will be the main aviation concern through the first 6
hours of this TAF cycle. Convection will be in vicinity of KSBN
and KFWA for the first few hours of the 12Z TAF cycle before a
brief lull around 15Z. As we move into the 17-18Z timeframe, a
secondary round of convection is expected to develop along and
south of HWY 30. Have inserted TEMPO groups for both terminals,
with KFWA having a slightly better chance of being impacted. Cold
front sweeps through this evening to clear the terminals of
convective activity. As the post frontal airmass settles over the
area into Thursday morning, ground fog could build into the
terminals. Have inserted mention into KSBN as they will have the
better chance as the marine layer from Lake Michigan spreads
southeastwards.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Heidelberger
SHORT TERM...Heidelberger
LONG TERM...CM
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 5, 1:48 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
148 PM EDT Wed Jun 5 2019

INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015-
061800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
148 PM EDT Wed Jun 5 2019 /1248 PM CDT Wed Jun 5 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms possible this afternoon. A few may be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ026-027-032>034-OHZ016-024-025-061800-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
148 PM EDT Wed Jun 5 2019

...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Storms are expected during the afternoon and evening hours generally
along and south of HWY 30. Gusty winds, large hail, and locally
heavy rainfall are the potential main threats.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-061800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
148 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this morning and this afternoon.
A few storms may produce small hail and gusty winds in excess of 35
knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 1:20 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
120 PM EDT Wed Jun 5 2019

OHZ001-002-051745-
Fulton-Williams-
120 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT FULTON AND NORTHEASTERN WILLIAMS
COUNTIES...

At 119 PM EDT, a strong thunderstorm was located near West Unity, or
9 miles northwest of Archbold, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wauseon, Swanton, Delta, West Unity, Fayette, Metamora, Lyons,
Oakshade, Alvordton, Brailey, Zone, Seward, Denson, Winameg,
Assumption, Elmira, Tedrow and Ottokee.

This includes Interstate 80 in Ohio between mile markers 18 and 48.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 8388 4154 8447 4170 8448 4172 8388
TIME...MOT...LOC 1719Z 270DEG 27KT 4163 8441

HAIL...0.50IN
WIND...40MPH

FISHER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 00:00Z

5.8 hours after it, 162 km from the path. June 6, 2019.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 444 joules per kilogram, CIN -3, lifted condensation level 567 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2019-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 12 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
824 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Ottawa (OWX), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:15 UTC73.464.4240° 14 kt171008.1
16:16 UTC73.464.4240° 12 kt1008.1
16:35 UTC73.464.4240° 14 kt211008.1
16:36 UTC73.464.4240° 15 kt1008.1
16:55 UTC73.464.4240° 11 kt191008.1
17:15 UTC75.264.4240° 13 kt1008.1
17:16 UTC75.264.4230° 12 kt1008.1
17:35 UTC7766.2230° 14 kt1007.8
17:36 UTC7766.2240° 14 kt1007.8
17:55 UTC7766.2220° 12 kt181007.5
18:15 UTC7766.2240° 11 kt181007.1
18:35 UTC71.668220° 10 kt171007.1
18:36 UTC71.668220° 10 kt171007.1
18:55 UTC75.268230° 15 kt1006.4
19:16 UTC75.268250° 14 kt171006.4
19:35 UTC78.866.2260° 13 kt211006.8
19:55 UTC78.864.4240° 16 kt221006.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 147 km away, was scanning. The volume nearest the touchdown began at 18:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:10 UTCTORNADO4 Se GreltonHenry, OHCORRECTS PREVIOUS TORNADO REPORT FROM 5 SE GRELTON. STRUCTURAL DAMAGE TO A BARN. POWER LINES AND POLES DOWN ACROSS ROAD. TORNADO SEEN BY EM AND LAW ENFORCEMENT.
18:10 UTCTORNADO5 Se GreltonHenry, OHSTRUCTURAL DAMAGE TO A BARN. POWER LINES AND POLES DOWN ACROSS ROAD. TORNADO SEEN BY EM AND LAW ENFORCEMENT.
18:45 UTCTSTM WND DMG2 Ese NorthwoodWood, OHNUMEROUS LARGE TREE BRANCHES AND MULTIPLE POWER POLES DOWN.
19:26 UTCTSTM WND DMG3 N MillburyWood, OHTREES DOWN AND POWER LINES DOWN. FENCE BLOWN INTO NEIGHBORS YARD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of June 5, 2019

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 54:57 PM EDTEF0Crawford, OH1.250$20,000
June 56:26 PM EDTEF1Muskingum, OH2.850
June 59:40 PM CDTEF0Cameron Parish, LA0.250$5,000
June 512:34 AM CDTEF1Jefferson Davis Parish, LA1.6100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.